Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 216, NWS Pittsburgh, PA

August 22, 2002Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2002, 5:37 PM EDT for Butler County, Pennsylvania. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 5:37 PM EDT (21:37 UTC)
Expired
Aug 22, 2002, 6:30 PM EDT
In force
53 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:00 PM EDTThunderstorm WindSlippery Rock, PAThunderstorm winds downed several large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS51 KPBZ 222137
SVRPBZ
PAC019-222230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF SLIPPERY ROCK...MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE              
  FORESTVILLE...SLIPPERY ROCK AND HARRISVILLE. 

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:43 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 22, 3:43 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT THU AUG 22 2002

FRONTAL BNDRY STRECHES FROM SFC LOW IN WRN NY WSWD ACROSS LWR GT LKS
TO ERN IOWA AND WILL MOVE SLOWLY S/E TNGT AND STALL ACROSS CWA...
PROBABLY IN SWRN PA-ECNTRL OHIO AND BE THE FOCUSING MECHANISM FOR
STORMS/PSBL HVY PRECIP. MESOETA PREFERRED MDL...AT ANY RATE ATMS
QUITE MOIST/UNSTABLE AND SERIES UPPR LVL IMPULSES WILL MOVE ACROSS
REGION OVER NEXT 24-36 HRS BEFORE MAIN SYSTEM MOVES EWD OF CWA
DURING SAT AFTN. MESOETA PAINTS 850 DWPNT NR 17C LTR TNGT MOVING
INTO REGION WITH NEARLY UNDIRECTIONAL FLOW AND PWS APPROACH AOA 2.0.
AVN STILL WISHES TO TAKE BNDRY JUST S OF DISTRICT OVNGT.
WE ANTICIPITATE STORMS DURING EVE AS BNDRY MOVES S AND DIURNAL
HEATING...GUSTY WINDS PSBL IN TSTMS(SLGT RISK CWA)...THEN AS BNDRY
LAYS OUT ACROSS REGION BFR MIDN  THE POSSIBILITY THAT STORMS MAY
TRAIN NW-SE ACROSS REGION. YESTERDAY MESOETA WAS FAVORING I80 CNTYS
AND NOW IT COULD PSBLY OCCUR ANYWHERE IN WRN PA/ECNTRL OHIO/XTREME
NWVA. EVENING SHIFT WILL HAVE TO KEEP CLOSE WATCH AS SYSTEM/BNDRY
DVLP EARLY TNGT AND CONSIDER AN FFA FOR SOME PORTION OF CWA AFTER
CLOSER EXAMINATION. IF NOT TNGT...THEN ANOTHER POTENTIAL ROUND OF
HVY PRECIP COULD OCCUR ACROSS CWA FRI/FRI NGT. HI PRES SHLD BRING
DRY WX SAT NGT-MON BFR UPPER LOW/TROUGH DVLP TO OUR SOUTH IN
TN VLY PROVIDING CHC POPS MID WEEK.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 22, 12:33 PM EDT, 5 hours 4 minutes before
MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-222130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1233 PM EDT THU AUG 22 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS.
ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE
STORMS. POWER INTERRUPTIONS MAY OCCUR TOO.

IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS...
ESPECIALLY TONIGHT.
Special weather statement, Aug 22, 12:45 PM EDT, 4 hours 52 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT THU AUG 22 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS.
ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE
STORMS. POWER INTERRUPTIONS MAY OCCUR TOO.

IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS...
ESPECIALLY TONIGHT.
Special weather statement, Aug 22, 12:47 PM EDT, 4 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 PM EDT THU AUG 22 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS.
ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE
STORMS. POWER INTERRUPTIONS MAY OCCUR TOO.

IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS...
ESPECIALLY TONIGHT.

SKYWARN ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:55 PM EDTSevere Thunderstorm WarningPBZMercer65 min
Aug 22, 5:48 PM EDTSevere Thunderstorm WarningPBZLawrence57 min
Aug 22, 7:20 PM EDTSevere Thunderstorm WarningPBZBeaver55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.